Texas, 2014

High Wind in Texas, January 26, 2014

January 26, 2014 · NWS MAF · 4 events in 2 counties and zones

A passing upper trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 26, 4:04 AM MST, 17 minutes earlier.

Area forecast discussion, Jan 26, 4:04 AM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 AM CST Sun Jan 26 2014

.AVIATION...
12Z TAF issuance
VFR conditions will prevail through the next 24 hrs. Strong
northwesterly winds will mix down later this morning as a sfc
trough passes. These winds will decrease this evening and
overnight before a strong cold front arrives early Monday morning.

&&

.PREV DISCUSSION... /ISSUED 404 AM CST Sun Jan 26 2014/

DISCUSSION...

An amplified upper ridge over the western Conus and extending north
to Alaska, along with an inordinately strong and expansive Hudson
Bay upper low will result in temperatures roller coastering well
above, then below, normal the next few days.  Northwest flow aloft
between the above mentioned features will result in gusty northwest
to west downslope winds over the region today.  Since dry air and
above normal temperatures will result, there will be some fire
weather concerns over the area this afternoon, which is discussed in
more detail in the Fire Weather Discussion below.  High temperatures
will be 10 to 15 degrees above normal, but these unseasonably warm
temperatures will not last too long.  Another blast of arctic air
will drop south through the Conus today and Monday as a fairly
strong shortwave trough wheels southeastward around the Hudson Bay
low.  Expect this cold airmass to arrive in southeast New Mexico and
West Texas late tonight with temperatures staying in the 30s and
lower 40s north of Interstate 20 Monday afternoon.  The front will
push south into Mexico by early Monday evening, so locations along
the Rio Grande will still have highs in the 50s and 60s.  Northerly
winds behind the front will be pretty blustery, but expect sustained
winds to remain below 30 mph for the most part.  Temperatures will
drop teens and 20s by Tuesday morning, except for a few lower 30s
along the Rio Grande.  A weak shortwave trough currently off the
central California coast will become entrained in the expanding
cyclonic flow over the Conus.  A modicum of mid and upper level
moisture will accompany this wave as it moves over the area Monday.
A few models are indicating light rain possibly developing in and
near the Davis and Glass Mountains, if not light freezing rain
Monday and Monday night.  However, the lower levels of the
atmosphere will be very dry and the track, strength and speed of
the shortwave trough is uncertain.  Therefore, have not added any
precipitation to the forecast.

Tuesday morning temperatures appear to be the coldest with this
blast of arctic air with lows bottoming out in the teens and 20s,
and a few lower 30s along the Rio Grande.  High temperatures will
be 20 to 25 degrees below normal Tuesday afternoon.  The mentioned
eastern Pac shortwave trough could also cutoff from the flow and
meander over Mexico Tuesday through Thursday.  If this occurs, there
could be a little light precipitation over the Big Bend region, but
the precipitation type will be difficult to ascertain.  Have left the
forecast dry for now, but later shifts may have to adjust for this
scenario.  Temperatures will modify Wednesday with readings rising
above normal on Thursday and Friday under the influence of more
westerly flow aloft.  Another cold front could drop into northern
reaches of the forecast area Thursday or Friday, but have kept
temperatures on the warm side for now.  It looks as though continued
westerly flow aloft, then an UA trough amplifying over the western
conus will keep temperatures above normal through next weekend.

FIRE WEATHER...

Much above normal temperatures will combine with gusty northwesterly
winds and low rh's to create an elevated fire danger this afternoon.
Rh's will fall to near or below 15 percent across most of the region
by late morning. Northwest winds will increase to 15 to 20 mph as a
sfc trough moves across the area and stronger flow aloft mixes down.
The strongest winds appear most likely to affect locations from the
Guadalupe Mountains southeast along the Pecos River. This area may
be upgraded to a Red Flag Warning later this morning if subsequent
model solutions indicate stronger winds. A strong cold front will
arrive early Monday morning ending any fire weather concerns for a
few days.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29
Hazardous weather outlook, Jan 26, 2:40 AM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 AM CST SUN JAN 26 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
340 AM CST SUN JAN 26 2014 /240 AM MST SUN JAN 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ABOVE NORMAL TEMPERATURES...GUSTY NORTHWESTERLY WINDS...AND LOW RH/S WILL
COMBINE THIS AFTERNOON TO CREATE CONDITIONS FAVORABLE FOR FIRE
GROWTH AND SPREAD ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHEAST WINDS SUSTAINED AT 30 TO 40 MPH WITH HIGHER GUSTS WILL BE
POSSIBLE THROUGH GUADALUPE PASS BEHIND A STRONG COLD FRONT MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

4 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 26, 4:21 AM MST to 7:03 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High Wind, Davis / Apache Mountains Area

When
January 26, 6:50 AM CST to 3:00 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
State Official

Strong westerly winds affected the higher elevations of the Davis Mountains with a few gusts over 60 mph at McDonald Observatory.

High Wind, Guadalupe Mountains of Culberson County

When
January 26, 6:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
January 26, 7:51 AM MST to 2:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

Several hours of sustained 40-45 mph west winds affected Guadalupe Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488317, 488316, 488307, 488311.